As a result of advances made over the last several decades by scientists and oncologists, more and more people are living with cancer. Yet despite recent, remarkable medical discoveries, an important aspect of patient care has been overlooked, even though it centers on the most visible human organ: the skin.
For obvious reasons, the skin, hair, and nails have not been topmost concerns in oncology. The discipline’s most fundamental goal is to treat and cure a patient’s cancer. But skin conditions in people living with cancer can profoundly affect their sense of self and their interactions with others. These side effects can lead to costly treatments and affect overall health. Perhaps most critically, in up to half of all people receiving some of the newer medications, anticancer treatments need to be reduced or stopped because of skin conditions arising as a consequence of therapies.
Taken together, these factors have now led to the establishment of dermatologic care as a necessary component of cancer therapies.
If you are a person living with cancer, you may experience changes in your skin, hair, or nails. There are many reasons why these conditions are so frequent. They may be associated with the cancer itself or they may be a result of your treatments. You may even experience these side effects months—or years—after your cancer treatments are finished.
Types of Skin Side Effects
Let’s look at why skin conditions develop, what they mean, and how you and your healthcare team can address them.
Changes in the skin may be an early warning that cancer is present in other parts of the body. For example, people with inherited cancer syndromes of the stomach, gallbladder, or pancreas may have a long-standing history of brown to black spots on the lips or in the mouth. In other cases, people with the so-called paraneoplastic syndromes with stomach or lung cancer may develop darkened, thick skin in the armpits or groin. Some colorectal and urinary cancers may cause excess growth of fine hair all over the body. It’s important to be aware of these changes and discuss them with your doctor to find their cause and begin effective treatments as soon as possible.
Skin Conditions May Develop from Treatment. For people living with cancer, skin problems that result from treatment are among the most consequential side effects. Any chemotherapy administered makes its way into the skin, affecting the way it works. And unfortunately, skin and cancer share some similarities: they are abundantly nourished by blood and are composed of rapidly growing cells, which make the skin susceptible to chemotherapy and radiation.
Chemotherapy and radiation will attack and destroy fast-growing cancer cells, but these treatments can’t tell the difference between fast-growing cancer cells and fast-growing healthy cells in the skin, mouth, hair roots, or nails. The severity of effects in the skin depends on several factors: the type and dose of chemotherapy or radiation used; how often it’s received; the way in which treatment is given (orally or through a vein); other diseases (heart conditions and diabetes are especially important) or medications (such as immuno-suppressives); body weight, age, and gender; the severity and type of cancer; and a person’s activity level. Although these side effects may be mildly annoying when they occur for a short time, many of them can last for weeks or months, affecting a person’s quality of life and in some cases even health. Radiation treatment, for example, can irritate the skin and may lead to both short-term and long-lasting skin effects, even many years later.
Cancer surgery impacts skin. Scarring from surgery for breast, thyroid, head and neck cancers, or sarcomas may affect patients psychologically or alter their ability to function physically. Ideally, the scars left behind should be as small as possible and oriented so they are difficult to see and feel.
Stem cell transplants for blood cancers such as leukemias, lymphomas, and myelomas can lead to many skin changes, especially rash that often starts on the head and trunk and may spread to the entire body. People living with transplants may also experience slower hair and nail growth.
Coping With and Treating Skin Side Effects
There are many tools that can help you cope with these symptoms, which can range from mild and annoying to severe enough to affect your health and quality of life. As I indicated, in some cases, they are so serious that cancer treatments must be stopped, at least until the symptoms are brought under control. That’s why it is so important for you to work with your healthcare team to prevent and manage these changes if they appear.
Before using any over-the-counter medications, talk with your doctor or nurse. There are many effective medications your doctor can prescribe, as well as some over-the-counter products that your doctor can indicate, to prevent and treat many skin conditions.
Although rashes that occur during cancer treatment are seldom life-threatening, diagnosing and treating a rash yourself with over-the-counter medicines you may already have is not a good idea. In some cases, the rash may get worse or result in a skin infection, leading to changes or interruptions in your cancer treatment. Treating the rash with prescription-strength medications will be more effective, allowing anti-cancer therapy to continue.
Proper evaluation of a rash requires a visit to an oncologist or dermatologist familiar with cancer treatments and their effect on skin. If treated early and appropriately, most rashes are short-lived.
Skin inflammation appears as redness, bumps, or swelling and can be controlled with the use of oral or topical corticosteroids or antibiotics. Most rashes resulting from anti-cancer medicines feature inflammation, pain or itching.
Itching can be treated with topical medicines when it’s not severe or when it’s localized to one part of the body. Oral medicines are used when the itching is so severe that it affects sleep or the ability to go about daily activities, or when it is so widespread that it’s not practical to apply a topical medicine. In some cases, even if there is no visible rash, your doctor will prescribe oral or topical corticosteroids to control itch.
Skin infections can occur in up to one-third of people treated with anticancer medications who develop rashes. Antibiotics are often used to manage infections, but sometimes they are used even when there is no apparent skin infection. There are two reasons for this: First, once your skin has a rash, bacteria that normally live on the surface of your skin can grow quickly and cause disease. Second, some antibiotics are thought to have an anti-inflammatory effect on the skin, thus helping relieve rashes.
Your doctor will decide which antibiotic needs to be used based on the location of the rash on the body, potential side effects, and whether it will interact with chemotherapy. Most likely, your doctor will also obtain a culture to identify the germ causing the infection to determine which antibiotic would be most effective.
While you are receiving cancer treatments, it’s important to protect yourself against the sun, since many medications (chemotherapies, targeted therapies, antibiotics, and antifungals) increase sensitivity to sunlight. Use sunscreen with a high SPF – ideally, at least 15 – containing zinc oxide. It should be applied every two hours, more frequently if you are sweating or swimming. Make sure you use more than half a teaspoon each on the head and neck area, half a teaspoon for the right and the left arm, and more than one teaspoon each for your front, back, and each leg.
Be gentle with your skin. As soon as you begin receiving chemotherapy, targeted therapies, or radiation therapy, use mild, fragrance-free soap when bathing or showering; avoid soaps with strong scents. Avoid using anti-acne products, such as those containing alcohol, benzoyl peroxide, salicylic acid, or vitamin A-type creams (retinoids), unless prescribed by your doctor. These can dry your skin.
It’s also best to avoid long, hot showers or baths, which make rashes worse; use lukewarm water instead. Don’t use loofahs or sponges to clean or scrub; they’re loaded with infection-causing germs. Apply moisturizer to the skin within 15 minutes of showering or bathing. Hypoallergenic moisturizers that do not have perfumes or preservatives are best, but remember that hypoallergenic products still have some chemicals in them that you may be allergic to.
In conclusion, the good news is that most dermatologic side effects that occur during or after treatment are mild or moderate in severity, and they can be treated effectively. Be sure to talk with your doctor or nurse about any symptoms you experience. Through a dialogue with you, they can make recommendations and indicate the most effective treatments for your particular side effects and circumstances. These are steps that will improve your skin’s health, your well-being, even your outlook on life.
The information found here is not intended to provide nor should it be interpreted to provide professional medical, legal or financial advice. You should consult a trained professional for more information.